Arizona, 2019

Flash Flood and Damaging Winds in Arizona, September 1, 2019

September 1, 2019 · NWS TWC · 3 events in 1 county or zone

Isolated to scattered thunderstorms formed from Tucson westward during the evening producing severe winds gusts and property damage as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated to scattered thunderstorms formed from Tucson westward during the evening producing severe winds gusts and property damage as well as flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:38 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 1, 2:38 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
238 PM MST Sun Sep 1 2019

.SYNOPSIS...The favorable weather pattern for daily afternoon and
evening thunderstorms will remain in place through the upcoming
week. Expect temperatures to remain above average through the week.

&&

.DISCUSSION...Scattered thunderstorms, some with hail, have been
occurring this afternoon mainly across the western half of the
forecast area on this first day of meteorological Fall. A few
severe thunderstorm warnings and significant weather advisories
have already been issued this afternoon.

The area is under a favorable pattern today with the upper high
centered near the four corners. The 12z Tucson sounding showed a
rather brisk 15-25 kt mid-level steering flow which continues
across the area this afternoon per the latest Doppler radar wind
profile. PWAT values ranged from 0.70" across the White mountains
to 1.3" over Tucson to 1.6" across western Pima county.

Latest CAM runs indicated two areas of concern into the evening
hours. One being across central/western Pima county where models
show increasing upper level divergence this afternoon into this
evening. With PWAT values over 1.5" wet microbursts are likely.
The second area of concern into this evening is from Tucson north
as thunderstorms move off the higher terrain. Outside of the
severe potential, with SPC having the most of the area under
marginal to slight risk, strong outflows will produce areas of
blowing dust mainly west and northwest of Tucson. A Blowing Dust
Advisory is in effect for these areas until 8 pm this evening.

Favorable flow continues over the area on Labor Day with Pinal,
Pima and Santa Cruz counties seeing the best chance for strong
storms.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

.AVIATION...Valid through 03/00Z.
ISOLD-SCT TSRA/SHRA thru 02/06Z and then again aft 02/18Z. SCT
clouds at 8k-12k ft MSL (locally BKN at 6k-9k ft MSL near TSRA) with
BKN-OVC clouds AOA 20k ft MSL thru 02/06Z and aft 02/18Z, with
diminishing clouds between 02/06Z and 02/18Z. Brief MVFR based on
CIGS/VSBY from the stronger TSRA. Wind gusts to 45+ knots possible
near TSRA. Otherwise, SFC wind generally less than 12 kts thru the
forecast period and either variable in direction or favoring an
ELY/SELY direction. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of this week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven and mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501-502- 504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 1:30 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
130 PM MST Sun Sep 1 2019

AZZ505-506-012115-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
130 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Saddlebrooke, or 8 miles northeast of Red Rock,
moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11134 3267 11172 3299 11131 3262 11089
TIME...MOT...LOC 2029Z 093DEG 11KT 3265 11110

Zell
Special weather statement, Sep 1, 1:48 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
148 PM MST Sun Sep 1 2019

AZZ502>504-515-012145-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
148 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm near
Three Points moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Three Points, Kitt Peak, San Pedro and Pan Tak.

LAT...LON 3210 11121 3191 11129 3196 11169 3224 11156
TIME...MOT...LOC 2047Z 106DEG 13KT 3202 11135
Special weather statement, Sep 1, 2:32 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
232 PM MST Sun Sep 1 2019

AZZ502-503-515-012230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
232 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 230 PM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 11 miles southeast of Sells, moving west at 15 mph. Other
storms continued to develop south of Sells.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Sells, Topawa, San Miguel, Ali Chukson, Vamori, Cowlic, Fresnal,
Choulic, Newfield, Sasabe, Fresnal Canyon, Artesia, South Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3173 11234 3204 11209 3189 11148 3143 11138
TIME...MOT...LOC 2130Z 088DEG 16KT 3178 11177

Meyer
Special weather statement, Sep 1, 2:40 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Sun Sep 1 2019

AZZ502-504-012230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
240 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 240 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park West, or 14 miles south of Marana, moving west
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguaro National Park West, Valencia West, Tucson Estates, Picture
Rocks, Queens Well, Sil Nakya and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11112 3210 11111 3214 11188 3241 11177
TIME...MOT...LOC 2140Z 095DEG 10KT 3221 11122

GL
Special weather statement, Sep 1, 3:25 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Sun Sep 1 2019

AZZ509-510-012300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
325 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
400 PM MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Hannagan Meadow moving southwest at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3318 10906 3319 10947 3371 10945 3371 10941
      3373 10938 3373 10935 3375 10936 3378 10935
      3378 10905
TIME...MOT...LOC 2224Z 052DEG 28KT 3366 10921
Special weather statement, Sep 1, 3:32 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST Sun Sep 1 2019

AZZ502-012315-
Tohono O'odham Nation including Sells-
332 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 415 PM
MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Pisinemo, or 16 miles northwest of Sells, moving west
at 20 mph.

Nickel size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Pisinemo, Covered Wells, No:ligk, Cababi, San Luis - Sells District,
Mountain Village and Rincon.

LAT...LON 3221 11189 3197 11189 3194 11234 3223 11234
TIME...MOT...LOC 2232Z 088DEG 16KT 3209 11207

GL

The radar

The Tucson radar (KEMX), 182 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
September 1, 3:45 PM MST
Where
Pima County, 0.47 mi SW of Ali Chuk
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
31.815, -112.555

Two power poles were downed in Ali Chugk.

Thunderstorm Wind, Pima

When
September 1, 5:30 PM MST to 5:45 PM MST
Where
Pima County, 12.08 mi WSW of Why to 15.41 mi WNW of Gibson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.196, -112.917

Thunderstorm winds progressed northwest across western Pima County to the south and west of Ajo. A station 16 miles west of Ajo measured a wind gust to 60 mph.

Flash Flood, Pima

When
September 1, 8:30 PM MST to 10:00 PM MST
Where
Pima County, 8.26 mi WSW of Tuscon Marana Nw Airport to 7.29 mi E of Silver Bell
Cause
Heavy Rain
Reported by
Public
Coordinates
32.383, -111.355

Lickskillet Lane and Michelob Rd were flooded in Avra Valley. There was a report of 3.87 inches of rainfall in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855914, 856775, 855915.